Share Facebook


08-16-2013, 05:46 AM   #1
DonnaM383
 
Join Date: Jul 2013
Affected my liver

I started azathioprine 50mg on 31st July and was on them for 2 weeks. They say you have to have regular blood tests whilst on this medication.
I had my blood test and had to stop taking them immediately. They said something about a normal liver being 35 or under and mine was around 138. Does anyone know what that number stands for? Like is it they way the liver functions? I'm really confused. Has this happened to anyone else whilst on this? I didn't have any symptoms that it was affecting my liver, only what the blood test showed.
The next thing they want to try me on is infliximab.
08-16-2013, 05:48 AM   #2
DonnaM383
 
Join Date: Jul 2013
Actually one side effect I got from azathioprine is that I got my appetite back. I put on 2lb - first time in months I've actually put weight on 😊
08-16-2013, 06:07 AM   #3
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
I am sort of guessing here based on my son's own labs...

I think they might mean the AST. Normal levels listed for my son are between 10-36. AST measures an enzyme released into the blood when the liver is damaged. How high the number directly relates to the amount of damage being done.

My son had this issue when he first started on 6mp. I don't know how high is AST number was at that time so I can really compare but his GI cut his dose of 6mp in half and added Allopurinol. This may be an option for you, or it might be clear to your GI that you just simply cannot tolerate azathioprine. We lived in Michigan at the time and that GI wanted my son on the allopurinol/6mp combo and once we moved to Ohio the new GI didn't feel his liver results where that bad so he put him back on the 6mp. (slowly with a lot of blood tests to monitor).

The good news is once you remove the drug it takes about 4 days for the AST to start going back down and because they do labs so frequently I don't think any permanent damage is done. The point is to avoid long term use that will cause damage.

If it would help you to track your health you shouldn't feel back about asking for specific results with your blood work. I was never given any in Michigan and now they email me everything and I find it very helpful.

Good luck (((Hugs)))))
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
09-19-2013, 06:38 PM   #4
macdonald88
Senior Member
 
Join Date: Aug 2011
Location: United Kingdom

My Support Groups:
Hi I had the same problem I was on aza for about 6 months then my liver function went sky high and kept going up I had to stop it immediately. This was 18 months ago and they are considering me try it again and will monitor me very closely as there is a high chance of it happen again I hope they manage to find a treatment for you to get you in remission and your symptoms under control.
09-20-2013, 01:25 AM   #5
Patricia56
Senior Member
 
Patricia56's Avatar
 
Join Date: Jul 2012
Location: Northern California, USA
Johnnysmom explained it pretty well. There are a couple different enzymes they monitor when you are on AZA. If they rise about 3x normal then the GI's usually want you to stop the medication until the lab numbers go back to normal.

Then they may try to go back on AZA at a lower dose or add Allopurinol along with lowering the dose. This helps reduce how hard the liver has to work to break down AZA.

You may want to ask your doctors about trying that if you are concerned about going onto infliximab. It's a different kind of medicine than AZA and you get it by IV infusions roughly every 8 weeks. It usually works very fast - within 2 weeks to a month. AZA takes up to 4 months to see improvement in symptoms.

The good thing about the liver is that it can take a lot of damage and keep on working. It can even heal itself if the reason for the damage stops. And no you usually don't have symptoms until your liver is very, very sick.
__________________
Badger, 18, CD, overall great guy
Dxd age 10, 2006 after nearly 1 year of active sx
Current CD meds: Remicade, Methotrexate and Omeprazole, Vit. D, Calcium, Folic Acid, Probiotic

Nothing I say here should be construed as medical advice. I am not a doctor. These are just my opinions.
09-20-2013, 01:43 AM   #6
alex_chris
Senior Member
 
alex_chris's Avatar
 
Join Date: Apr 2013
Location: Frankfurt, Germany
About 10-20% of patients have immediate adverse reactions to aza, including bad effects on the liver. Yes, that means you stop and look for another maintenance drug, probably Humira.
__________________
-----
Crohn's diagnosed in 1999
On Aza from 2003 to 2008 and from 2010 again until Today
60cm of smaller intestine removed in 2003
Vitamin therapy with D3, B6, B12, magnesium, zinc, folic acid for years
Iron therapy with Tardyferron 80mgx2 and Loesferron 80mg for years
Yoga, running, freeletics on the sport side!
09-28-2013, 04:39 PM   #7
maz36
 
Join Date: Sep 2013
Location: brighton, United Kingdom
Hi there ive been on 6mp for over 2 weeks now and had no blood results back as yet, but ive got this really bad pain on my side of back like a stabbing pain its getting worse by the day, could this be a side effect, im getting hot sweats as well which is not normal since taking the 6mp. Has anyone else experienced this???
10-09-2013, 06:37 PM   #8
Ckoenig
Senior Member
 
Ckoenig's Avatar
Hi there ive been on 6mp for over 2 weeks now and had no blood results back as yet, but ive got this really bad pain on my side of back like a stabbing pain its getting worse by the day, could this be a side effect, im getting hot sweats as well which is not normal since taking the 6mp. Has anyone else experienced this???

Maz,

How are things now? I don't know anything about 6mp yet as I am just about to start, but wanted to see if it sorted itself out.
__________________
Christina 34, MS Clinical Mental Health Counselor NCC at the Center for Integrative Therapy in Westport, CT. Trader Joes employee part time.

Mother of Tyler (13) Twin Girls Rian (11) Victoria (11)
My girlfriend is amazingly supportive!

Dx'd with Crohn's Disease 8/29/2013 6 inches of diseased terminal illeum. As of December 2014 currently in remission!

Humira as of Dec 18
B-12 injections monthly
2,000 iu Vit D daily
250 mg florastor probiotic 2 x daily
.25 Xanax as needed
11-09-2013, 07:37 PM   #9
Miss Underestimated
Senior Member
 
Miss Underestimated's Avatar
 
Join Date: Mar 2011
Location: Norfolk, Virginia
Christina, my doctor is planning to add 6-MP to my Humira since my disease seems to be progressing; he's waiting for the pathology report to confirm his thinking. He mentioned that one of the side effects can be pancreatitis.

I wouldn't jump in and answer a question you asked someone else, but maz doesn't seem to have been back.

Another possibility, depending on the type of Crohn's, is that some types can affect any part of the digestive system. Mine had apparently inflamed my gall bladder and it was removed when I had emergency surgery.
Reply

Thread Tools


All times are GMT -5. The time now is 07:28 PM.
Copyright 2006-2017 Crohnsforum.com